Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 16, 2017, 10:49 PM CDT for Irion County, Tom Green County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 10:49 PM CDT (03:49 UTC)
- Expired
- May 16, 2017, 11:45 PM CDT
- In force
- 56 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Irion County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 52 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 7:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5310 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331
WUUS54 KSJT 170349
SVRSJT
TXC235-451-170445-
/O.NEW.KSJT.SV.W.0064.170517T0349Z-170517T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
1049 PM CDT TUE MAY 16 2017
The National Weather Service in San Angelo has issued a
* Severe Thunderstorm Warning for...
West central Tom Green County in west central Texas...
Irion County in west central Texas...
* Until 1145 PM CDT
* At 1047 PM CDT, a severe thunderstorm was located 20 miles east of
Stiles, or 22 miles northeast of Big Lake, moving east at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near,
Arden around 1125 PM CDT.
Other locations impacted by this severe thunderstorm include Us-
67 Near The Irion-Tom Green County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is capable of producing widespread wind damage. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows!
&&
LAT...LON 3116 10127 3156 10127 3155 10069 3117 10069
TIME...MOT...LOC 0347Z 270DEG 37KT 3144 10122
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
AW1 follow-up statement
552
WWUS54 KSJT 170420
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
1120 PM CDT TUE MAY 16 2017
TXC235-451-170445-
/O.CON.KSJT.SV.W.0064.000000T0000Z-170517T0445Z/
Tom Green TX-Irion TX-
1120 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR WEST CENTRAL TOM GREEN AND IRION COUNTIES...
At 1119 PM CDT, a severe thunderstorm was located 11 miles west of
Arden, or 18 miles northwest of Mertzon, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Arden around 1130 PM CDT.
Other locations impacted by this severe thunderstorm include Us-
67 Near The Irion-Tom Green County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3116 10127 3156 10127 3155 10069 3117 10069
TIME...MOT...LOC 0419Z 251DEG 40KT 3150 10095
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
AJWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:13 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 16, 8:13 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 813 PM CDT Tue May 16 2017 .UPDATE... Forecast was updated previously for Severe Thunderstorm Watch 226, in effect for all except the southeastern part of West Central Texas until 3 AM Wednesday. && .PREV DISCUSSION... /issued 701 PM CDT Tue May 16 2017/ AVIATION... /00Z TAFS/ The main TAF concern is with the effects from thunderstorms tonight. Gusty southeast winds will occur this evening ahead of the developing convection over the Permian Basin and northwest Texas. Occasional gusts 30-35 knots will occur at KABI and KSJT. Thunderstorms should remain west and northwest of our TAF sites through 03Z. Scattered thunderstorms will enter some of our western and northwestern counties late this evening. Rapid development into a line of thunderstorms is expected between 10 PM and Midnight, with the line of storms moving quickly east/southeast across west central Texas during the overnight hours. Hail and wind gusts in excess of 40 knots will be possible, especially at KABI, KSJT and KSOA. Low cloud development should affect our southern terminals after 03Z and prior to the arrival of thunderstorms. Localized reductions in ceiling and visibility are anticipated in the heavy rain accompanying the convection. After the line of thunderstorms exit west central Texas between 11Z and 14Z Wednesday, VFR conditions are expected with generally clear skies and west-southwest winds 8-12 knots. PREV DISCUSSION... /issued 324 PM CDT Tue May 16 2017/ SHORT TERM... (Tonight and Wednesday) A dryline will approach the western portions of our forecast area late this afternoon. Ahead of the dryline, an increasingly unstable atmosphere is forecast, along with a weakening cap. SBCAPE values are forecast to increase to 2000-3500 J/KG along with steep lapse rates and 0-6 KM bulk shear values of 50-70 knots. Initially, isolated strong to severe thunderstorms will be possible late this afternoon, mainly across the western portions of the forecast area. The dryline is then forecast to retreat slightly to the west this evening, as a Pacific cold front approaches from the west. As the Pacific front overtakes the dryline, a line of showers and thunderstorms is forecast to develop late this evening across our far western counties. This line is forecast to then advance east across much of the forecast area during the early morning hours Wednesday. Given the aforementioned factors, strong to severe thunderstorms will be possible, with large hail and damaging winds being the main hazards, although a few tornadoes will also be possible. As the line moves into our eastern counties, the main hazard looks to become damaging winds. Most of the convection will be south and east of the area between 4 and 6 AM. Expect overnight low temperatures will mainly be in the upper 50s to mid 60s. Slightly cooler temperatures along with gusty west winds are forecast on Wednesday behind the Pacific front. Highs will mainly be in the upper 80s to near 90 degrees. Daniels LONG TERM... (Wednesday night through next Tuesday) Mainly dry weather will continue into Wednesday night. However, the next upper level low will be moving into the four corners region. Moisture return will quickly take place Wednesday night ahead of this trough. In addition, a weak shortwave in southwest flow ahead of the trough may result in some isolated to widely scattered precipitation late Wednesday night along the leading edge of returning moisture. Thursday will be another day with the potential for showers and thunderstorms. A dryline will set up along/near the western border of our CWA. This dryline, ample instability, and shortwaves passing over the area in southwest flow is expected to yield thunderstorm development by mid afternoon if not earlier. Model CAPE values upwards of 3000 J/kg, and 0-6km shear values of 30+ knots, severe weather will be possible with large hail and damaging winds the main concerns. Low level moisture will remain backed up to our west through Thursday night under active southwest flow. This will result in a continued chance for showers and thunderstorms from early Friday morning into Saturday. On Friday, the dryline will once again tighten up, this time a bit farther east, somewhere in our western counties. This may shift the best chances for thunderstorms slightly eastward, giving the best chances to areas east of a Sweetwater to Sonora line. But, again, with an unstable atmosphere (CAPE values greater than 2500 J/kg), and plenty of shear (0-6km 35-50 knots) in southwest flow, severe thunderstorms will be possible. Aiding in thunderstorm chances Friday night into Saturday will be a cold front moving into the area. Medium range models hold the upper level trough axis west of the area through Saturday afternoon. With west/southwest flow over the top of a slow-moving frontal boundary, this argues for keeping rain chances in the forecast through Saturday evening, before finally lowering PoPs to slight chances or less for the most part Sunday. Temperatures will be cooler for the weekend with added cloud cover, rain chances, and cooler air advecting in behind the cold front. Will keep the generally dry forecast going through the start of next week. 20 && .PRELIMINARY POINT TEMPS/POPS... Abilene 62 87 64 87 / 60 0 5 40 San Angelo 60 90 65 90 / 60 0 5 40 Junction 64 90 66 88 / 60 10 5 50 Brownwood 62 88 66 87 / 70 5 5 40 Sweetwater 59 87 63 89 / 70 0 10 30 Ozona 58 88 64 90 / 60 5 10 30 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 16, 2:58 PM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 258 PM CDT Tue May 16 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-172000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 258 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible this afternoon mainly west of a Haskell, to San Angelo, to Ozona line. The better chance of thunderstorms will be late tonight into early Wednesday morning as a line of thunderstorms moves across the area. Some of these storms may become strong to severe, with large hail, damaging winds, and dangerous lightning being the main hazards. However, a tornado will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms will be possible across West Central Texas from Thursday into the weekend. Some of these storms may reach severe levels, especially on Thursday and Friday. Large hail and damaging winds look to be the main hazards, although a tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and overnight.
In the hours before
Local storm report, May 16, 8:55 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
855 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL ROCHESTER 33.32N 99.86W
05/16/2017 E0.88 INCH HASKELL TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1700066
HGThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:54 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 51 min |
| May 16, 10:38 PM CDT | Severe Thunderstorm Warning | SJT | Sterling, Tom Green | 52 min |
| May 16, 10:58 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 62 min |
| May 16, 11:29 PM CDT | Special Weather Statement | SJT | Coke | 46 min |
| May 16, 11:36 PM CDT | Special Weather Statement | SJT | Nolan | 39 min |
| May 16, 11:36 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Tom Green | 39 min |
| May 16, 11:43 PM CDT | Severe Thunderstorm Warning | SJT | Nolan, Taylor | 47 min |
| May 16, 11:54 PM CDT | Special Weather Statement | SJT | Coke, Tom Green | 81 min |
| May 17, 12:07 AM CDT | Special Weather Statement | SJT | Irion | 38 min |
| May 17, 12:14 AM CDT | Special Weather Statement | SJT | Callahan, Jones, Shackelford, Taylor | 61 min |
| May 17, 12:26 AM CDT | Severe Thunderstorm Warning | SJT | Crockett | 49 min |
| May 17, 12:33 AM CDT | Special Weather Statement | SJT | Concho, Runnels | 42 min |
| May 17, 1:06 AM CDT | Special Weather Statement | SJT | Callahan, Shackelford | 24 min |
| May 17, 1:06 AM CDT | Severe Thunderstorm Warning | SJT | Crockett, Irion, Schleicher, Tom Green | 39 min |
| May 17, 1:18 AM CDT | Special Weather Statement | SJT | Brown, Coleman, Concho, McCulloch, San Saba | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.